TAMPA — Stephen Bailey should not have survived, his doctor says. Not after taking 200 Tylenol PM tablets, a dose that shut down his liver.
But after four months at Tampa General Hospital, procedures to stop his brain from swelling and repair damage to his liver, lungs, nerves, intestines, kidneys and colon, the 25-year-old Sebring man went home Friday.
"I'm surprised he's alive," said Dr. Mark Rumbak, a critical care physician. "His liver was totally and utterly damaged."
Rumbak said Bailey had consumed 100,000 milligrams of acetaminophen. That's 100 times the recommended maximum single dose of the popular pain reliever, known to cause liver damage if taken in extremely high amounts.
But Bailey and his family said it was another drug — illegal anabolic steroids — that caused the depression that culminated in his suicide attempt.
Bailey said he was among the thinnest personal trainers at the gym where he worked, so he tried to bulk up in an effort to attract more clients.
Tina Haley, his mother, didn't know about the steroids. She said she noticed her son was getting bigger, but that wasn't all. "He would be short with me and his grandma," she said. "And he would get testy."
Kristin Kronsnoble, a clinical psychologist who has worked with Bailey, said steroids can make users lose control of their emotions, and less able to handle stress. "They can become overwhelmed," she said.
Bailey took the steroid Winstrol for "probably a couple months," he said. He bulked up, but felt withdrawn. "I just worked and worked out all the time. … It also made me pretty emotional," he said.
But building his body and career wasn't the only stress he faced: In recent months, a couple family members died, and then in May his former girlfriend died in a car accident.
• • •
Bailey says he doesn't remember the night he tried to take his own life. His mother said he went out drinking with friends, and early on June 13 swallowed the contents of two 100-pill bottles of Tylenol PM.
His roommate called 911, and Bailey was rushed to Highlands Regional Medical Center in Sebring. Hours later, he was airlifted to Tampa General.
Rumbak said that like many patients who have attempted suicide, he was not considered ideal for a liver transplant. "We didn't feel he would have been psychologically able to continue with the medications needed after a transplant," the doctor said.
Instead, doctors dropped his body temperature to about 92 degrees for two weeks to prevent his brain from swelling, and allow his liver to start healing.
But the therapeutic hypothermia caused some of Bailey's extremities to turn black temporarily. His bowels, colon and intestines were damaged. He required constant dialysis to save his kidneys and suffered massive bleeding from the liver failure. Rumbak said he was placed on a ventilator multiple times.
Bailey had no insurance, but qualified for emergency Medicaid, his mother said.
Although doctors at times had doubts, his mother and fiancee Brittany Klobuchar, 27, stayed confident. "I never thought that he wouldn't make it," Haley said.
Bailey has spent the last two weeks in physical therapy to regain his strength. For now, he uses a walker, and charts his progress by the number of steps he can take. He lost 70 pounds, going to a gangly 130 pounds on his 5-foot-9 frame, despite his fondness for meals from the McDonald's at TGH.
• • •
Rumbak said Bailey's prognosis is excellent. He has to take blood pressure medication, but little else. He was prescribed painkillers, but refused them.
"It was pills that got me in here," Bailey said Thursday, between bites of Chicken McNuggets.
In Sebring, he will continue with physical and psychological therapy, and hopes to get back into personal training. He looks forward to everyday things.
"Just do dinner and watch TV," he said. "And go to church."
Richard Martin can be reached at firstname.lastname@example.org or (727) 893-8330.